Kansas, 2023

Hail and Damaging Winds in Kansas, June 29, 2023

June 29, 2023 · NWS TOP · 23 events in 5 counties and zones

An large supercell thunderstorm moved through far northern KS early on June 29th, producing mainly strong winds in excess of 70 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An large supercell thunderstorm moved through far northern KS early on June 29th, producing mainly strong winds in excess of 70 mph and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 29, 2:10 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 2:10 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
310 AM CDT Thu Jun 29 2023

.MESOSCALE DISCUSSION...
Issued at 310 AM CDT Thu Jun 29 2023

A quasi-stationary frontal boundary stretches across northern
Kansas this morning, currently along a line from Ottawa to Brown
Counties. To the north of this front, increased low-level moisture
and cooler mid-level temperatures have led to a west/east axis of
instability. Deep convection that developed yesterday evening is
moving across southwest Nebraska, following the instability axis
eastward. These supercell clusters will continue to move east
early this morning. With strong instability and shear still in
place ahead of them, the storms should maintain a risk for large
hail (up to 2.5 inches) and damaging winds (gusts up to 75 mph).
The saving grace for our area may be the increased CIN with
southern extent. This should keep the greatest severe risk focused
across southern Nebraska. Still, the southern end of the
thunderstorm complex may clip far northern Kansas, bringing the
potential for strong winds and perhaps some hail. The severe
thunderstorm watch in effect covers these counties.

&&

.DISCUSSION...
Issued at 310 AM CDT Thu Jun 29 2023

Key Points:

- Very hot through Friday. Heat Advisory continues today across
  east-central KS where Heat Indices will reach the mid to upper
  100s.

- Additional chances for strong to severe storms this evening
through Friday night.

This morning's storms (see mesoscale section) will act to reinforce
the frontal boundary and push it a bit farther south. By mid-day, it
should stall somewhere around I-70. Along and to its south, another
very hot day is expected, with temperatures approaching or
surpassing 100. Exact temperatures will be dependent on the amount
of high cloud cover, but it will be plenty hot regardless. Coupled
with low 70s dewpoints, heat indices will climb into the mid and
upper 100s across east central Kansas. A Heat Advisory is
continued for this area. North of the boundary towards the
Nebraska border will be a bit cooler, only seeing highs in the
lower 90s. Given the similar synoptic setup, will again have to
watch the High Plains for developing thunderstorms late afternoon
and evening. Like what is occurring right now, any storms that
develop to our west could eventually result in a severe risk if
they grow upscale along the instability axis. By Friday, there is
some minor uncertainty on if the boundary will inch a bit farther
south or if it will retreat slightly back to the north. But
regardless, the overall story will be the same. Very hot along and
south of the front, with a risk for strong to severe storms north
of the boundary. Will hold off on any additional Heat Advisory
until there is better confidence on the boundary position and the
impacts of prior convection.

By Friday night, the upper trough to our west will push east,
finally shoving the boundary fully through our area. Precipitation
chances will peak Friday night and Saturday as this occurs, with one
or two rounds of thunderstorms likely developing behind the front.
The post-frontal airmass will keep the weekend cooler, with highs
generally in the upper 80s. Rising heights then lead to a slight
warming trend for the start of next week, with just some low end
precipitation chances for Independence Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1227 AM CDT Thu Jun 29 2023

Thunderstorms well off to the west should stay towards the Nebraska
border overnight, but will reinforce the frontal boundary and push
it southward towards the main TAF sites. Winds will shift to the
northeast behind this boundary around 5 to 10 kts. The boundary
could stall around KTOP/KFOE during the day, resulting in a period
of more variable winds until it pushes farther south after sunset.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ024-026-038>040-054>056-058-059.

&&

MESOSCALE...Reese
DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, Jun 29, 2:22 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 AM CDT Thu Jun 29 2023

KSZ008>012-300830-
Republic-Washington-Marshall-Nemaha-Brown-
322 AM CDT Thu Jun 29 2023

...SEVERE THUNDERSTORM WATCH 411 IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Severe Thunderstorm Watch.

Severe thunderstorms may clip far northern Kansas this morning, with
large hail and damaging winds. See severe thunderstorm watch for
additional information.

Additional strong to severe storms will be possible this evening and
tonight across north-central and northeast Kansas. Large hail and
damaging winds would be possible with any storm that can develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ020>023-034>037-300830-
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
322 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Hot conditions will occur this afternoon, as heat indices will peak
around 98 to 103 this afternoon.

A few strong to severe storms will be possible this evening and
tonight, mainly north of Interstate 70. Large hail and damaging
winds would be possible with any storm that can develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices around 100 are likely again Friday.

A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ024-026-038>040-054>056-058-059-300830-
Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
322 AM CDT Thu Jun 29 2023

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Heat Advisory.

A Heat Advisory is in effect this afternoon across much of the
area, where heat indices will peak around 104 to 109 this
afternoon.

A few strong to severe storms will be possible this evening and
tonight, mainly north of Interstate 70. Large hail and damaging
winds would be possible with any storm that can develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices around 100 to 105 are likely again Friday.

A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 29, 4:55 AM CST to 4:56 AM CST
Where
Republic County, 1.27 mi WNW of Belleville Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -97.670

Wind gust of 66 mph measured at local mesonet site.

Thunderstorm Wind, Republic

When
June 29, 5:03 AM CST to 5:04 AM CST
Where
Republic County, 3.45 mi S of Agenda
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
39.670, -97.430

Large metal outbuilding suffered partial wall and roof damage. Some trees snapped. House suffered minor roof damage.

Thunderstorm Wind, Republic

When
June 29, 5:08 AM CST to 5:09 AM CST
Where
Republic County, 4.22 mi SE of Agenda
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
39.680, -97.370

Large tree with estimated diameter over 12 inches uprooted.

Thunderstorm Wind, Washington

When
June 29, 5:10 AM CST to 5:11 AM CST
Where
Washington County, 0.53 mi W of Linn
Measured
69 kt (79 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -97.090

A tree limb at least 10 inches in diameter knocked down.

Thunderstorm Wind, Republic

When
June 29, 5:10 AM CST to 5:11 AM CST
Where
Republic County, 1.74 mi SE of Agenda
Measured
69 kt (79 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.410

Significant damage to home and barn, including roof damage.

Thunderstorm Wind, Washington

When
June 29, 5:10 AM CST to 5:11 AM CST
Where
Washington County, 3.49 mi SE of Brantford
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
39.680, -97.330

Numerous large trees snapped, estimated at 10 inches in diameter. House damage also reported from falling trees.

Thunderstorm Wind, Washington

When
June 29, 5:11 AM CST to 5:12 AM CST
Where
Washington County, 2.96 mi SSW of Strawberry
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
39.680, -97.270

Outbuilding destroyed.

Thunderstorm Wind, Washington

When
June 29, 5:11 AM CST to 5:12 AM CST
Where
Washington County, 4.28 mi SSW of Strawberry
Measured
69 kt (79 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.660, -97.270

Fifteen power poles snapped on Eagle Road.

Thunderstorm Wind, Washington

When
June 29, 5:20 AM CST to 5:21 AM CST
Where
Washington County, Palmer
Measured
69 kt (79 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.630, -97.130

Portion of a roof lifted off a large metal outbuilding.

Hail, Washington

When
June 29, 5:34 AM CST to 5:35 AM CST
Where
Washington County, 0.53 mi W of Palmer
Measured
1.5 in hail
Reported by
Public
Coordinates
39.630, -97.140

Ping pong ball sized hail reported via mping.

Hail, Washington

When
June 29, 5:34 AM CST to 5:35 AM CST
Where
Washington County, 2.11 mi NE of Enosdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.790, -97.140

Half dollar sized hail reported.

Hail, Washington

When
June 29, 5:39 AM CST to 5:40 AM CST
Where
Washington County, Greenleaf
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.980

Quarter sized hail reported via mping.

Thunderstorm Wind, Washington

When
June 29, 5:40 AM CST to 5:41 AM CST
Where
Washington County, 0.53 mi W of Linn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -97.090

Tree limb at least six inches in diameter knocked down.

Thunderstorm Wind, Marshall

When
June 29, 5:50 AM CST to 5:51 AM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -96.750

Power lines down in Waterville.

Thunderstorm Wind, Marshall

When
June 29, 5:55 AM CST to 5:56 AM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -96.660

Six inch tree limbs blown down.

Thunderstorm Wind, Marshall

When
June 29, 6:11 AM CST to 6:12 AM CST
Where
Marshall County, Frankfort
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.700, -96.420

Tree limbs 2 to 3 inches in diameter down, stop sign also blown over.

Thunderstorm Wind, Marshall

When
June 29, 6:15 AM CST to 6:16 AM CST
Where
Marshall County, 0.69 mi S of Lillis
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -96.300

Mesonet station UP103 measured wind gust of 58 mph.

Thunderstorm Wind, Marshall

When
June 29, 6:18 AM CST to 6:19 AM CST
Where
Marshall County, 2.96 mi NNE of Vermillion
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
39.760, -96.250

Personal weather station measured wind gust of 77 mph.

Thunderstorm Wind, Nemaha

When
June 29, 6:31 AM CST to 6:32 AM CST
Where
Nemaha County, 2.62 mi NW of Corning
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -96.060

Mesonet station reported a wind gust of 77 mph.

Thunderstorm Wind, Nemaha

When
June 29, 6:32 AM CST to 6:33 AM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -96.060

Estimated wind gust of 60 mph.

Thunderstorm Wind, Nemaha

When
June 29, 6:35 AM CST to 6:36 AM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Trees significantly bent, power out at the spotter location.

Thunderstorm Wind, Brown

When
June 29, 6:49 AM CST to 6:50 AM CST
Where
Brown County, 2.33 mi NNW of Powhattan
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.800, -95.650

Personal weather station measured a wind gust of 68 mph.

Thunderstorm Wind, Brown

When
June 29, 7:05 AM CST to 7:06 AM CST
Where
Brown County, Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -95.530

Wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110589, 1110812, 1110813, 1110814, 1110815, 1110816, 1110817, 1110823, 1110818, 1110590, 1110591, 1110592, 1110819, 1110820, 1110821, 1110822, 1110593, 1110594, 1110595, 1110596, 1110597, 1110599, 1110600.